Sudden worsening of symptoms

Has anybody suffered sudden worsening? Until May this Year I was on Sinemet 62.5 mg 4 times a day, Requip 5mg and Azilect. My only problem was fatigue, but my mobility was good, so my nurse advised me to gradually double my Sinemet to 125 mg 4 times daily.

I was fine on this until a couple of weeks ago when I started having sudden "off" times. Even the rest of the day I'm very slow, stiff and exhausted. I can't understand why I have suddenly worsened after doubling my Sinemet.

Anybody else found this? I would welcome any comments/advice.

Last edited by

11 Replies

oldestnewest
  • Yes this has happened to my husband,he was ok on sinimet,then went on to sinimet plus and azilect,now he can barely walk,had to install a stairlift,and a profile bed.He sleeps most of the day as well,also his dribbling has increased.

  • Changing medication may be what this about. You both need to see the neurologist to discuss this with him or her, and perhaps with his/her help get back to a point where things normalise a bit. Don't do it on your own, do it with help, if they are not in agreement, point out that this happened after a meds change. Do you have a Parkinson nurse specialist? Or an out reach worker? In the UK many areas do, and there is phone help from Parkinson's UK. The US, Canada and Australia and New Zealand all have organisations that may have leaflets and/or helplines. In Europe the EPDA has information. Difficulties after changing meds are very common, it is one of the most troublesome areas of Parkinson's management, so read whatever you can find, and if possible join a local support group. In the meantime though get on the phone and talk to the neuro. Parkinson's progresses slowly, if there is sudden deterioration then you have to ask why, med changes, infections, and the aftermath of falls and any subsequent treatment are often the cause. In your partners case you know when the change occurred. Let us know how things go.

  • Why increase the Sinemet when you are doing well? Fatigue can be caused by PD, but it can also be caused by the drugs. I donot know why the other issues are added now, but I would try to slowly back down on the Sinemet and see how you feel. It may be that you do not need it and your neural system can't process the extra. Backing off Slowly is important because cutting off it too quickly can produce other side effects. good luck.

  • I'm not sure why your nurse wanted you to double your medication. If it was working it would seem an odd thing to do.

    However, back to the question. Sudden deterioration in symptoms is very often a sign of a change somewhere else in the body, not always a Parkinson's problem. Ask yourself these questions (and of course get the medics involved sooner rather than later):

    1 - Do you have a change in bowel habits? This might cause poor drug absorption.

    2 - Have you altered meal times and are you keeping away from protein in the meals for 30mins either side of the Sinemet dose?

    3 - Are you getting the tablets from the same source and are they the same name on the packet?

    4 - Have you started taking any other tablets or drugs for any other health conditions? This would include over the counter meds for indigestions or sleeping too.

    5 - Have you had any extra stresses lately?

    I can't stress enough, let your nurse and doctor know you have seen a change in symptoms because many people with Parkinson's do not have temperatures with infections such as Urinary Tract Infections and a proper investigation would be needed to eliminate this.

    Don't suddenly stop taking your medication without contacting the PD nurse and talking things over with her/him.

    If you get to the bottom of this, I'd love to know what worked.

  • I agree my neuro has always had my meds changed gradually (titrated--one change a day until I'm on the new schedule.)

    And I'm still fiddling. I try to stay on the minimum dose every 3-4 hours, then add a half a sinimet ER . I have to eat AFTER each dose. Not always convenient and sometimes conflicts with absorption.

    Life is never boring with PD.

  • This I think followed a traumatic fall,have seen the doctor and the Parkinson Nurse,who now say he is at the complex stage.

  • for fatigue and sleeping during the day, my husband went onto modafinil. Only when his PCP said it was narcolepsy, did insurance cover it. but many people are on it off-label in US. He started taking an anti-depressant lately and that is working very well his other meds (azilect; ropinerole; carbidopa/levodopa (4x a day); and amantidine. It took us two years to get him on the right combination but we are hoping he's on a plateau. He's only been on carb/levo for six months.

    For 'depression' he's on cytalopram 10 mg. That's a low dose. His cognition has improved and his executive functioning. Please know that people can regain functions they thought were lost. He did.

    Good luck.

  • Thanks for all your replies. I cant help but think I'm on too much medication, I certainly felt better before and nothing else has changed. I've managed to get a hospital appointment Thursday so I'll see what happens then

  • TOO MUCH DOPAMINE CAN CAUSE THE SMYTOMS YOU ARE TRYING TO AVOID. SOME PROTOCOLS CALL FOR CEASING ALL MEDS MAYBE 2-3 DAYS AND RESTART UP AT THE DOSE YOU THINK YOU DID BEST AT. REQUIP IS A DOPAMINE AGONIST AND CAN CAUSE AUGMENTATION OF YOUR SYMPTOMS. I WAS ON PRAMEPEXOLE AND THE SAME THING HAS HAPPENED. NOW I HAVE GONE 3 NIGHTS WITH NO SLEEP DUE TO AUGMENTATION AND RESTLESS LEGS. THE TREATMENT IS WORSE THAN THE DISEASE ITSELF WHEN THIS HAPPENS

  • I don't have a answer for you, but I do have a PD Symptoms list that will help you log in and keep track of what is happening. E-mail me and I will send this list. macbunch@Hotmail.com

    Charsie

  • Just to update - saw a new neuro yesterday. He said extra Sinemet shouldn't be prescribed for fatigue and said I am over medicated so I'm now starting to reduce the Sinemet. Fingers crossed I'll feel better as a result.

You may also like...